Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 42, NWS Green Bay, WI

May 15, 1998Winnebago County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 15, 1998, 10:12 PM CDT for Winnebago County, Wisconsin. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 15, 1998, 10:12 PM CDT (03:12 UTC)
Expired
May 15, 1998, 11:15 PM CDT
In force
63 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Winnebago County, WI

The radar

The Green Bay radar (KGRB), 64 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:45 PM CDTThunderstorm WindOshkosh, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-445 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 160312 RRA
SVRGRB
WIC139-160415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1012 PM CDT FRI MAY 15 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WINNEBAGO COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 1115 PM CDT

* AT 1007 PM...SPOTTERS REPORTED A SEVERE THUNDERSTORM 10 MILES WEST
  OF OSHKOSH NEAR OMRO.  THE STORM WAS MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUTTE DES MORTS BY 1020 PM
  NEENAH MENASHA BY 1030 PM

THIS STORM CONTAINS WINDS TO 60 MPH.  MOVE TO A STURDY SHELTER AND
STAY AWAY FROM WINDOWS.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

AK/AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:05 PM CDT, 7 hours 7 minutes earlier.

Area forecast discussion, May 15, 3:05 PM CDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
305 PM CDT FRI MAY 15 1998

MAIN FCST CONCERN FOR TNGT CENTERS AROUND SVR WX THREAT ACROSS NE WI
MAINLY DURING THE EVENING HRS.

EARLY AFTERNOON SATL IMAGERY PRETTY MUCH TELLS THE STORY AS WELL-
DEVELOPED CYCLONE PULLS N-NE ACROSS THE CNTRL PLAINS. UPR RDG TO OUR
EAST HAS PREVENTED THIS STORM FROM MVG MUCH EAST VERSUS WHAT WAS
INDICATED BY YDAS MDLS. THUS...SVR WX HAS BEEN TRACKING FROM OK NWD
INTO MN. MUCH OF IL AND ERN WI HAVE WARMED IN THE MID-LVLS PROVIDING A
DECENT CAP (FOR THE TIME BEING). POTENT SHRTWV ON SATL OVR THE KS-NE
BORDER MOTORING TO THE N-NE ON THE HEELS OF A 90 KT MID-LVL JET.

18Z SFC ANALYSIS SHOWED CDFNT STRETCHED FROM EXTREME WRN MN SWD INTO ERN
KS. A LOW PRESSURE AREA WAS MVG NWD ALONG THE FNT AND WAS SITUATED JUST
NORTH OF OMA. IMPRESSIVE RISE/FALL COUPLET AND PRES FALLS WERE LOCATED
OVR THE WRN HALF OF IA IN CONJUNCTION WITH THE LOW. STIFF SOUTHERLY WNDS
HAVE TRANSPORTED AROUND 70 DEW PTS INTO ERN WI.

MDLS HAVE COME TOGETHER WITH THE HANDLING OF THE SHRTWV AS IT TURNS NEG
TILTED LTR THIS AFTERNOON INTO TNGT. WNDS FCST TO REMAIN MAINLY
UNIDIRECTIONAL THUS WOULD EXPECT DOWNBURST-TYPE WNDS ALONG WITH SOME
HAIL AND THE WET-BULB ZERO HT IS BLO 10K FT. SBCAPES FCST TO BE IN THE
2000-3000 J/KG RANGE OVR MY FCST AREA...HOWEVER BEST DYNAMICS TO OCCUR
AHD OF SHRTWV AS IT PULLS N-NEWD INTO WRN ONTARIO. THIS LEAVES THE CDFNT
TO PROVIDE THE NECESSARY LIFT FOR SVR TSTMS THIS EVENING. SQUALL LINE
THE MOST LIKELY RESULT WITH BRIEF HVY RAINS.

TEMPS ARE A TOUGH CALL BASED ON A MYRIAD OF CLDS OVRNGT AND TSTMS WHICH
HAVE THE POTENTIAL TO BRING DOWN RAIN-COOLED AIR. WL LEAVE MIN TEMPS
TNGT NR CURRENT FCST WHICH IS ACTUALLY CLOSE TO GUID.

KALLAS

In the hours before

Local storm report, May 15, 9:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    MARATHON CITY             WI   WIND DAMAGE
05/15/98   MARATHON                       TREES DOWN

0827 PM    STRATFORD                 WI   WIND DAMAGE
05/15/98   MARATHON                       TREES DOWN

0855 PM    MOSINEE                   WI   1.75 INCH HAIL
05/15/98   MARATHON

MG
Local storm report, May 15, 9:05 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
905 PM CDT FRI MAY 15 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    MARATHON CITY             WI   WIND DAMAGE
05/15/98   MARATHON                       TREES DOWN

0827 PM    STRATFORD                 WI   WIND DAMAGE
05/15/98   MARATHON                       TREES DOWN

0855 PM    MOSINEE                   WI   1.75 INCH HAIL
05/15/98   MARATHON

MG
Special weather statement, May 15, 10:00 PM CDT, 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-511-524-525-160500-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT FRI MAY 15 1998

     *** THIS MESSAGE IS FOR TEST PURPOSES ONLY ***
* NO SEVERE WEATHER IS OCCURRING IN THE MENTIONED AREA *

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   CENTRAL AND SOUTHERN BAY OF GREEN BAY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WOOD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:00 PM CDT, 12 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-511-524-525-160500-

SPECIAL WEATHER STATMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1000 PM CDT FRI MAY 15 1998

     *** THIS MESSAGE IS FOR TEST PURPOSES ONLY ***
* NO SEVERE WEATHER IS OCCURRING IN THE MENTIONED AREA *

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   CENTRAL AND SOUTHERN BAY OF GREEN BAY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

THE SEVERE WEATHER WATCH HAS BEEN CANCELLED FOR...
   WOOD COUNTY.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:05 PM CDT, 7 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160500-

SPECIAL WEATHER STATMENT...CORRECTED TO REMOVE TEST WORDING
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 PM CDT FRI MAY 15 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   CENTRAL AND SOUTHERN BAY OF GREEN BAY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.
Special weather statement, May 15, 10:05 PM CDT, 7 minutes before
WIZ005-010>013-018>022-030-031-036>040-045-048>050-511-524-525-160500-

SPECIAL WEATHER STATMENT...CORRECTED TO REMOVE TEST WORDING
NATIONAL WEATHER SERVICE GREEN BAY WI
1005 PM CDT FRI MAY 15 1998

HERE IS A SUMMARY OF THE SEVERE WEATHER WATCH INFORMATION FOR
CENTRAL AND NORTHEAST WISCONSIN.

THE FOLLOWING ARE UNDER A TORNADO WATCH UNTIL 1 AM....
   VILAS COUNTY...
   ONEIDA COUNTY...
   FOREST COUNTY...
   FLORENCE COUNTY...
   MARINETTE COUNTY...
   LINCOLN COUNTY...
   LANGLADE COUNTY...
   MENOMINEE COUNTY...
   OCONTO COUNTY...
   DOOR COUNTY...
   MARATHON COUNTY...
   SHAWANO COUNTY...
   PORTAGE COUNTY...
   WAUPACA COUNTY...
   OUTAGAMIE COUNTY...
   BROWN COUNTY...
   KEWAUNEE COUNTY...
   WAUSHARA COUNTY...
   WINNEBAGO COUNTY...
   CALUMET COUNTY...
   MANITOWOC COUNTY...
   CENTRAL AND SOUTHERN BAY OF GREEN BAY...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ROCK ISLAND TO ALGOMA...
   NEARSHORE WATERS OF LAKE MICHIGAN FROM ALGOMA TO SHEBOYGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO...OR COMMERCIAL OR
CABLE TELEVISION FOR LATER UPDATES ON THIS WEATHER SITUATION.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:23 PM CDTSevere Thunderstorm WarningGRBWood47 min
May 15, 7:55 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage55 min
May 15, 8:07 PM CDTSevere Thunderstorm WarningGRBWood63 min
May 15, 8:10 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas65 min
May 15, 8:10 PM CDTSevere Thunderstorm WarningGRBLincoln65 min
May 15, 8:48 PM CDTSevere Thunderstorm WarningGRBMarathon, Portage62 min
May 15, 9:53 PM CDTSevere Thunderstorm WarningGRBLanglade, Marathon47 min
May 15, 10:43 PM CDTSevere Thunderstorm WarningGRBCalumet47 min
May 15, 10:50 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Menominee, Oconto65 min
May 15, 10:55 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie50 min
May 15, 11:12 PM CDTSevere Thunderstorm WarningGRBManitowoc58 min
May 15, 11:28 PM CDTSevere Thunderstorm WarningGRBFlorence, Marinette32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.